Boots Pharmacy Tension Headache TabletsOut of date information, search another
Information for the user
Read all of this leaflet carefully because it contains important information for you.
This medicine is available without prescription to treat minor conditions. However, you still need to take it carefully to get the best results from it.
• This medicine can only be used for the short term treatment of acute moderate pain such as headache including those involving tense muscles or tension headache, migraine, rheumatic and muscular aches and pains, period pain, neuralgia, toothache and pain relief after dental or surgical operations that is not relieved by aspirin, ibuprofen or paracetamol alone
• You should only take this product for a maximum of 3 days at a
time. If you need to take it for longer than 3 days you should see your doctor or pharmacist for advice.
• This medicine contains codeine which can cause addition if you
take it continuously for more than 3 days. This can give you withdrawal symptoms from the medicine when you stop taking it
• If you take this medicine for headaches for more than 3 days it can
make them worse
• Keep this leaflet, you may need to read it again
• Ask your pharmacist if you need more information or advice
This medicine contains Codeine (an opioid analgesic) and Paracetamol which belong to a group of medicines called analgesics which act to relieve pain. It can be used on its own or in combination with other pain killers. This medicine also contains Doxylamine Succinate which acts to relax muscles and Caffeine which helps to increase the pain relief.
This medicine (which contains codeine) can be used in children over 12 years of age for the short-term relief of acute moderate pain such as headache including those involving tense muscles or tension headache, migraine, rheumatic and muscular aches and pains, period pain, neuralgia, toothache and pain relief after dental or surgical operation that is not relieved by other painkillers such as aspirin, ibuprofen or paracetamol alone.
• This medicine contains codeine which can cause addiction if you
take it continuously for more than 3 days. This can give you withdrawal symptoms from the medicine when you stop taking it.
• If you take a painkiller for headaches for more than 3 days it can
make them worse
This medicine can be taken by adults and children aged 12 years and over. However, some people should seek the advice of their pharmacist or doctor
• If you are allergic to paracetamol, codeine, or other similar " opioid” painkillers, or to any of the other ingredients in this medicine ( see " What is in this medicine”)
• If you are taking any other medicines containing codeine, or paracetamol
• If you are taking monoamine oxidase inhibitors ( MAOIs for depression), or have taken them in the last 14 days
• For pain relief in children and adolescents (0-18 years of age) after removal of their tonsils or adenoids due to obstructive sleep apnoea syndrome
• If you know that you metabolise codeine into morphine very rapidly
• If you are breastfeeding
Talk to your pharmacist or doctor:
• If you have kidney or liver problems (including a disease caused by drinking alcohol)
• If you have high blood pressure, heart problems or a history of irregular heart beats
• If you have underactive thyroid, you are not producing enough of a hormone from the adrenal gland, you are in shock or you are elderly or infirm
• If you have stomach ulcer, gallstones, recently had surgery on your stomach or bowel problem
• If you are constipated, or have any condition that may cause constipation or where constipation should be avoided
• If you have myasthenia gravis ( a condition that weakens muscles)
• If you are prone to fits and convulsions
• If you have raised pressure in the eye (glaucoma)
• If you have a history of alcohol or drug abuse, experience mood swings or are under psychiatric treatment
• If you have difficulty passing urine, or be a man with prostate problems
• If you are pregnant
Warnings and precautions
Codeine is transformed to morphine in the liver by an enzyme. Morphine is the substance that produces pain relief. Some people have a variation of this enzyme and this can affect people in different ways. In some people, morphine is not produced or produced in very small quantities, and it will not provide enough pain relief. Other people are more likely to get serious side effects because a very high amount of morphine is produced. If you notice any of the following side effects, you must stop taking this medicine and seek immediate medical advice: slow or shallow breathing, confusion, sleepiness, small pupils, feeling or being sick, constipation, lack of appetite.
Use in children and adolescents after surgery:
Codeine should not be used for pain relief in children and adolescents after removal of their tonsils or adenoids due to Obstructive Sleep Apnoea Syndrome.
Use in children with breathing problems:
Codeine is not recommended in children with breathing problems, since the symptoms of morphine toxicity may be worse in these children.
Do not take codeine while you are breastfeeding. Codeine and morphine passes into breast milk.
This medicine contains caffeine.
Codeine in this medicine may interfere with the results of certain blood and medical tests. If you are having any tests tell the doctor or hospital staff that you are taking this medicine
Driving and using machines:
The medicine can affect your ability to drive as it may make you sleepy or dizzy. Do not drive while taking this medicine until you know how it affects you.
It may be an offence to drive when taking this medicine. However, you would not be committing an offence if:
- The medicine has been taken to treat a medical or dental problem and
- You have taken it according to the information provided with the medicine and
- It was not affecting your ability to drive safely
Talk to your doctor or pharmacist if you are not sure whether it is safe for you to drive while taking this medicine.
Details regarding a new driving offence concerning driving after drugs have been taken in the UK may be found here: https://www.gov.uk/drug-driving-law
Do not drink alcohol (wine, beer, spirits) whilst taking this medicine. Alcohol increases the risk of side effects occurring and may make you feel more drowsy.
This medicine contains paracetamol.
Do not take with any other paracetamol-containing or codeine-containing products.
Before you take these tablets, make sure that you tell your pharmacist about ANY other medicines you might be using at the same time, particularly the
• Domperidone or metoclopramide for feeling sick or being sick
• Colestyramine for reducing blood fat levels
• Warfarin or other blood thinners - if you take warfarin you can take occasional amounts of this medicine, but talk to your doctor first before you take it on a regular basis
• Medicines that make you sleepy or drowsy (e.g. for depression or mental health conditions, anxiety, epilepsy, to help you sleep or strong opioid painkillers)
• Medicines which cause a dry mouth
• Water tablets (diuretics), or medicines to treat high blood pressure, quinidine or mexiletine ( for heart rhythm problems)
• Medicines for diarrhoea (e.g. loperamide, kaolin), cimetidine or cisapride (for stomach problems)
• Hydroxyzine used for allergies and mild anxiety
• Naloxone or naltrexone (used for treatment of opioid dependence or overdose)
If you are unsure about interactions with any other medicines, talk to
your pharmacist. This includes medicines prescribed by your doctor and
medicine you have bought for yourself, including herbal and
Check the foil is not broken before use. If it is, do not take that tablet.
One or two
Every 6 hours, if you
need to. Don’t take
years to 18
more than 8 tablets
in 24 hours.
One or two
Every 4 to 6 hours, if you need to. Don’t take more than 8 tablets in 24 hours.
Do not take more often than every 4 hours
If you are elderly your pharmacist or doctor may advise you to take fewer tablets. If this applies to you follow their instructions.
Swallow each tablet with water.
This medicine should not be taken for more than 3 days. If the pain does not improve after 3 days, talk to your doctor for advice.
This medicine should not be taken by children below the age of 12 years, due to the risk of severe breathing problems.
Do not take more than the amount recommended in the table.
If symptoms do not go away talk to your doctor.
Immediate medical advice should be sought in the event of an overdose, even if you feel well, because of the risk of delayed, serious liver damage. Go to your nearest hospital casualty department. Take your medicine and this leaflet with you.
This medicine contains codeine and can cause addiction if you take it continuously for more than 3 days. When you stop taking you may get withdrawal symptoms.
You should talk your doctor or pharmacist if you think you are suffering withdrawal symptoms.
Most people will not have problems, but some people may have side effects when taking this medicine. If you have any unwanted side effects you should seek advice from your doctor, pharmacist or other healthcare professional.
See a doctor at once:
Difficulty in breathing, swelling of the face, neck, tongue or throat (severe allergic reactions
Other allergic reactions e.g. red, raised, itchy skin rash
• Fits or convulsions, drowsiness, dizziness or spinning (vertigo), headache, loss of appetite
• Feeling tired, difficulty sleeping, depressed, restlessness, delirium, confusion, generally feeling unwell
• Constipation, feeling sick, being sick, dry mouth, stomach cramps or irritation
• Blurred or double vision
• Sweating, facial flushing
• Slow or shallow breathing
• Low blood pressure, especially on standing up ( you may feel faint or dizzy), changes in heart rate, a thumping or flutter feeling in the chest
• Difficulty in passing urine increased frequency in urination (sometimes passing only small amounts of urine), pain when passing urine
• Nightmares, hallucinations (seeing or hearing things that are not there)
• Rigid muscles, uncontrolled o impaired muscle movements
• Yellowing of skin or eyes (these may be signs of liver problems)
• Unusual bruising, bleeding, fever or infections such as sore throats - his
may be a sign of very rare changes in the blood
If any side effect becomes severe, or you notice any side effect not listed here, please tell your pharmacist or doctor.
If you get any side effects, talk to your doctor, pharmacist or nurse. This includes any possible side effects not listed in this leaflet. You can also report side effects directly via the Yellow Card Scheme at: www.mhra.gov.uk/yellowcard
By reporting side effects, you can help provide more information on the safety of this medicine.
If you take the medicine according to the instructions on the pack it is unlikely that you will become addicted to the medicine.
However, if the following apply to you it is important that you talk to your doctor:
• You need to take the medicine for longer periods of time
• You need to take more than the recommended amount
• When you stop taking the medicine you feel very unwell but you feel better if you start taking the medicine again
Keep this medicine in a safe place out of the sight and reach of children, preferably in a locked cupboard.
Use by the date on the end flap of the carton
Each tablet contains Caffeine 30 mg, Codeine Phosphate 10mg, Doxylamine Succinate 5mg, Paracetamol 450 mg which are the active ingredients.
As well as the active ingredients, the tablets also contain corn starch, povidone, croscarmellose sodium, talc, magnesium stearate, purified water
This pack contains 24 tablets
Manufactured for Boots Pharmacy Nottingham NG2 3AA by SSL International PLC Whitehouse Industrial Park Traynor Way Peterlee Co Durham SR8 2RU. Marketing Authorisation held by SSL International PLC, Venus 1 Old Park Lane Manchester M41 7HA
Leaflet prepared June 2014
If you would like any further information about this medicine, please contact The
Boots Company PLC Nottingham NG2 3AA
To request a copy of this leaflet in Braille, large print or audio please call, free of charge:
0800 198 5000 (UK only)
Please be ready to give the following information:
Product Name: Paracetamol, Codeine, Caffeine & Doxylamine Compound Reference Number: 17905/0065
This is a service provided by the Royal National Institute of Blind People.